Herb might affect cholesterol drug

PEOPLE'S PHARMACY

January 06, 2002|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

Q. I had been taking Saint-John's-wort for a few years when I was asked to participate in a double-blind study of Lipitor and Pravachol. I am now taking one of them or a placebo to see if these drugs can reverse the effects of high cholesterol.

A few months ago, I read an article suggesting that Saint-John's-wort might reduce the effectiveness of these cholesterol-lowering drugs. The people conducting my study don't know anything about such interactions. Can you shed some light on this for me?

I would like to continue taking Saint-John's-wort because it keeps me from getting depressed.

A. Saint-John's-wort might lower the effectiveness of some cholesterol-lowering drugs, such as Lipitor, Zocor and Mevacor. This herb affects enzymes that process many medications, lowering blood levels of the drugs. Although no cases have been reported yet in the medical literature, you are right to be concerned. Pravachol probably would not be affected because it is metabolized differently.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.